The maker of painkiller Nurofen could be facing a legal headache on both sides of the Tasman over its marketing tactics, reports The Dominion Post. The Australian Competition and Consumer Commission (ACCC) is taking Reckitt Benckiser to court for packaging the exact-same painkillers in boxes that are labelled as targeting different conditions, such as migraines and period pain.
The ACCC said Nurofen was suitable for a wide variety of pain types and Reckitt Benckiser’s practice amounted to misleading conduct that could result in consumers buying more products than they needed. Claiming that each product specifically targeted a particular type of pain was misleading and could also have an impact on sales of competing products, it said.
Reckitt Benckiser disputed the allegation that it had breached Australian consumer law and said the product packaging provided “easier navigation” of pain-relief options for consumers.
In Australia, Reckitt Benckiser sells Nurofen in separate packages aimed at people suffering from back pain, migraines, period pain and “tension headaches”. All the products contain the same active ingredient; 342 grams of ibuprofen lysine, which the packaging said was equivalent to 200g of ibuprofen.
New Zealand’s Commerce Commission said it was “also looking into the matter and would be following the ACCC’s investigation closely”. The branded Nurofen sells for up to four times as much as a generic painkiller with the same basic ingredient.